MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; ELECTROSURGICAL, CUTTING & COAGULATION ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, R

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; ELECTROSURGICAL, CUTTING & COAGULATION ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, R
Model Number LF4318
Health Effect - Clinical Codes Failure to Anastomose (1028); Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to stryker sustainability solutions for evaluation.The customer stated the device is not available for return.As the device was not returned for evaluation, visual and functional inspection was unable to be performed.A review of the dhr for the reported lot number supports that the device met all inspection and test criteria prior to release from stryker.Therefore the most likely root cause(s) are: - ancillary equipment failure.- thumb trigger button (activation button) not engaged throughout the entire seal cycle.- electrical connections damaged.- use of device on vessels greater than 7 mm in thickness.- eschar buildup on device jaws impacting performance.The instructions for use (ifu) state: - the lf4318 instrument is intended for use only with the covidien forcetriad energy platform.Use of this instrument with other covidien generators or with generators produced by other manufacturers may not result in the desired tissue effect, may result in injury to the patient or surgical team, or may cause damage to the instrument.- do not use the ligasure system unless properly trained to use it in the specific procedure being undertaken.Use of this equipment without such training may result in serious unintended patient injury.- use caution during surgical cases in which patients exhibit certain types of vascular pathology (atherosclerosis, aneurysmal vessels, etc.).For best results, apply the seal to unaffected vasculature.- do not use this instrument on vessels in excess of 7 mm in diameter.- select the appropriate bar setting to achieve the desired tissue effect.This setting may need to be adjusted during the procedure.One (1) green bar ¿ use on isolated or small tissue bundles.Two (2) green bars ¿ use with average tissue bundles.Three (3) green bars ¿ use on larger tissue bundles (this setting may slightly increase fusion times.) note: the system detects the connected ligasure instrument and sets the intensity setting to 2 bars in the display.If settings are entered in the ligasure touchscreen prior to connecting the ligasure instrument, these settings will be reset to 2 bars.- place the vessel or tissue in the center of the jaws.To avoid incomplete sealing, do not grasp tissue beyond the electrode surface; do not place tissue in the jaw hinge.- contact between an active instrument electrode and any metal object (hemostats, staples, clips, retractors, etc.) may increase current flow and can result in unintended surgical effects, such as an effect at an unintended site or insufficient energy disposition.- do not activate rf energy until the handle has been properly latched.Activating the device before this is done may result in improper sealing and may increase thermal spread to tissue outside the surgical site.- do not activate the instrument while in contact with or near other instruments, including cannulas.Localized burns to the patient or physician may occur.- do not attempt to seal over clips or staples as this may result in an incomplete seal.- if the seal-cycle complete tone has not sounded, an optimal seal may not have been reached.Reactivate the rf energy until a seal-complete tone is heard.- open the jaws by pushing forward the white, movable handle.- grasp the intended vessel and/or tissue in the center of the jaws.- close the handle until it clicks and latches in place.- activate the instrument by either of the following methods: ~press and hold the purple activation button on the back of the instrument.~depress and hold the corresponding round, purple or orange pedal on the footswitch.- a continuous tone sounds to indicate that the vessel or tissue is being sealed.When the activation cycle is complete, a double end tone sounds and the energy platform discontinues rf output.- release the purple activation button on the instrument, or the purple or orange foot pedal when the seal cycle is complete.- to seal adjacent tissue, overlap the edge of the existing seal.The second seal should be distal to the first seal to increase seal margin.Failure to overlap seals when a second seal is desired may compromise seal integrity.- keep the instrument jaws clean.Build-up of eschar may reduce sealing and/or cutting effectiveness.Wipe jaws surfaces and edges with a sterile, water or saline soaked gauze pad as needed.Do not clean instrument jaws with a scratch pad.Should the device become available for return, the investigation will be reopened.The reported event will continue to be monitored through post-market surveillance.(b)(4).
 
Event or Problem Description
It was reported "a patient with ovarian cancer was undergoing an exploratory laparotomy for total abdominal hysterectomy, bilateral salpingo-oophorectomy, omentectomy and debulking with possible appendectomy, lymph node dissection, recto-sigmoid resection and anastomosis.Exam under anesthesia revealed a pelvic mass that filled the cul-de-sac and was sidewall to sidewall in size.Pre-op ct scan showed disease consistent with state iiic with an omental cake, tumor on the right diaphragm, possibly on the surface of the right tip of the liver, small para-aortic node and a large bilateral 10-12 cm complex ovarian masses with the small uterus.Surgeon had gone back to the obliterated umbilical and in dissecting the umbilical artery off of the lateral aspect of the mass encountered what started off to be bleeding from the uterine vein or veins that came off of the hypogastric vein.Tenting the obliterated umbilical laterally and the ureter medially, surgeon grasped and attempted to get control of the bleeding.Every time surgeon got control, surgeon fired the ligasure and hemostasis was not adequate.Surgeon had used two different ligasures in an attempt to get hemostasis and neither one proved to be adequate.There was a massive intraoperative hemorrhage of six liters of blood.Patient given eight units of packed red blood, four units of cryoprecipitate, three units of platelets, and four units of fresh frozen plasma.Surgeon had to abort the surgery and was not able to complete the debulking.Patient transferred to icu for closer monitoring." it was reported the patient was in icu from (b)(6) 2016.The patient was discharged on (b)(6) 2016.

Brand Name
NA
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, R
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5307 great oak drive
lakeland FL 33815
MDR Report Key6288137
Report Number0001056128-2017-00023
Device Sequence Number1564110
Product Code NUJ
UDI-Device Identifier00885825017880
UDI-Public(01)00885825017880(17)170616(10)4667456
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K150538
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 01/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/16/2017
Device Model NumberLF4318
Device Catalogue NumberLF4318RR
Device Lot Number4667456
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2017
Initial Report FDA Received Date01/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age38 YR
Patient Weight63